# SDR 98ZZZX110

- Difficulty date: November 10, 1997
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N36458
- Make and model: Piper PA-28R-201
- Aircraft serial: 28R7837279
- System (JASC): 3230 · Landing Gear Retraction/Extension System
- Part: Spring
- Part number: 6716800
- Condition: Failed
- Location: Nlg Strut
- Stage of operation: AP
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

WHILE IN-FLT, PILOT REPORTED LOUD BANG.  WHEN LANDING GEAR SELECTED, NLG WOULD NOT DOWN AND LOCK.  UPON LANDING, NLG RETRACTED.  NLG DID NOT LOCK DUE TO INNER SPRING BREAKING.  WHEN THE INNER SPRING BROKE AT UPPER HOOK END, THIS BROKEN END CAUGHT OUTER SPRING COIL 2/3 OF THE LENGTH OF THE SPRING JAMMING OUTER SPRING AND CAUSING IT TO REMAIN AT A LENGTH OF 11 INCHES INSTEAD OF A CLOSED LENGTH OF 8 INCHES.  THIS CAUSED  OUTER SPRING TO BEND INTO A V-SHAPE PREVENTING OUTER SPRING FROM PULLING NLG TO A DOWN AND LOCKED POSITION.  SUBMITTER STATED INNER SPRING BREAKING AND BENDING OUTER SPRING IS A UNIQUE SITUATION.  SUBMITTER SUGGESTED A REPLACEMENT TIME IN HRS OR CALENDAR TIME.
